Alert archive / Virginia / Flash Flood Watches in 2012

Flash Flood Watch 15, NWS Blacksburg, VA

September 17, 201220 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; 5 counties in North Carolina

NWS Blacksburg, VA issued this flash flood watch at Sep 17, 2012, 5:15 AM EDT for 20 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; 5 counties in North Carolina. It took effect at Sep 17, 2012, 6:00 PM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2012, 5:15 AM EDT (09:15 UTC)
In effect from
Sep 17, 2012, 6:00 PM EDT
Expired
Sep 18, 2012, 3:18 PM EDT
In force
21 hr
Issued by
NWS Blacksburg, VA
Flood severity
None
All 28 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Carroll County, VA, City of Covington, VA, City of Galax, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WGUS61 KRNK 170915
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 AM EDT MON SEP 17 2012

...FLASH FLOODING WILL BE POSSIBLE FROM MONDAY EVENING THROUGH
TUESDAY EVENING...

.A DEEP LOW PRESSURE SYSTEM MOVING NORTHWARD ACROSS KENTUCKY AND
WEST VIRGINIA WILL PUSH LARGE AMOUNTS OF GULF MOISTURE INTO THE 
AREA. 2 TO 3 INCHES OF RAINFALL...WITH LOCALLY HIGHER
AMOUNTS...ARE EXPECTED FOR AREAS ALONG AND WEST OF THE BLUE RIDGE
MOUNTAINS AS BANDS OF HEAVY RAIN INTERACT WITH THE MOUNTAINOUS
TERRAIN.

NCZ001>003-018-019-VAZ007-009>020-022-032-WVZ042>045-171715-
/O.NEW.KRNK.FF.A.0015.120917T2200Z-120918T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
STUART...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
515 AM EDT MON SEP 17 2012

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA...VIRGINIA 
  AND SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS... 
  IN NORTH CAROLINA...ALLEGHANY NC...ASHE...SURRY...WATAUGA AND 
  WILKES. IN VIRGINIA...ALLEGHANY VA...BATH...BLAND...CARROLL... 
  CRAIG...FLOYD...GILES...GRAYSON...MONTGOMERY...PATRICK... 
  PULASKI...ROANOKE...SMYTH...TAZEWELL AND WYTHE. IN SOUTHEAST 
  WEST VIRGINIA...GREENBRIER...MERCER...MONROE AND SUMMERS. 

* FROM THIS 6 PM THIS EVENING THROUGH 6 PM TUESDAY EVENING.

* BANDS OF HEAVY RAIN ARE EXPECTED TO PRODUCE WIDESPREAD RAINFALL
  AMOUNTS OF 2 TO 3 INCHES ALONG AND WEST OF THE BLUE RIDGE
  MOUNTAINS...WITH LOCALLY HIGHER AMOUNTS. FLASH FLOODING MAY
  OCCUR IN AREAS WHERE BANDS OF HEAVY RAIN PASS REPEATEDLY OVER
  THE SAME LOCATIONS...OR ALONG THE EASTERN FACES OF LARGER
  RIDGELINES...WHERE THE HEAVY RAIN THREAT WILL BE ENHANCED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
6 follow-up statements
446 
WGUS61 KRNK 171418
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
1018 AM EDT MON SEP 17 2012

...FLASH FLOODING WILL BE POSSIBLE FROM MONDAY EVENING THROUGH
TUESDAY EVENING...

.A DEEP LOW PRESSURE SYSTEM MOVING NORTHWARD ACROSS KENTUCKY AND
WEST VIRGINIA WILL PUSH LARGE AMOUNTS OF GULF MOISTURE INTO THE
AREA. 2 TO 3 INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS...
ARE EXPECTED FOR AREAS ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS
AS BANDS OF HEAVY RAIN INTERACT WITH THE MOUNTAINOUS TERRAIN.

NCZ001>003-018-019-VAZ007-009>020-022-032-WVZ042>045-172100-
/O.CON.KRNK.FF.A.0015.120917T2200Z-120918T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
STUART...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
1018 AM EDT MON SEP 17 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 PM EDT THIS EVENING
THROUGH TUESDAY AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA...VIRGINIA AND SOUTHEAST WEST
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...
  ALLEGHANY NC...ASHE...SURRY...WATAUGA AND WILKES. IN
  VIRGINIA...ALLEGHANY VA...BATH...BLAND...CARROLL...CRAIG...
  FLOYD...GILES...GRAYSON...MONTGOMERY...PATRICK...PULASKI...
  ROANOKE...SMYTH...TAZEWELL AND WYTHE. IN SOUTHEAST WEST
  VIRGINIA...GREENBRIER...MERCER...MONROE AND SUMMERS.

* FROM 6 PM EDT THIS EVENING THROUGH TUESDAY AFTERNOON

* BANDS OF HEAVY RAIN ARE EXPECTED TO PRODUCE WIDESPREAD RAINFALL
  AMOUNTS OF 2 TO 3 INCHES ALONG AND WEST OF THE BLUE RIDGE
  MOUNTAINS...WITH LOCALLY HIGHER AMOUNTS. FLASH FLOODING MAY
  OCCUR IN AREAS WHERE BANDS OF HEAVY RAIN PASS REPEATEDLY OVER
  THE SAME LOCATIONS...OR ALONG THE EASTERN FACES OF LARGER
  RIDGELINES...WHERE THE HEAVY RAIN THREAT WILL BE ENHANCED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
866 
WGUS61 KRNK 171854
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT MON SEP 17 2012

...FLASH FLOODING WILL BE POSSIBLE TONIGHT THROUGH TUESDAY
EVENING...

.A DEEP LOW PRESSURE SYSTEM MOVING NORTHWARD ACROSS KENTUCKY AND
WEST VIRGINIA WILL PUSH LARGE AMOUNTS OF GULF MOISTURE INTO THE
AREA. 2 TO 3 INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS...
ARE EXPECTED FOR AREAS ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS
AS BANDS OF HEAVY RAIN AHEAD OF A STRONG COLD FRONT INTERACT WITH
THE MOUNTAINOUS TERRAIN. THE MOST WIDESPREAD HEAVY RAIN IS
EXPECTED LATER TONIGHT AND ESPECIALLY ON TUESDAY WHEN EMBEDDED
THUNDERSTORMS MAY PRODUCE HIGHER RAINFALL RATES.


NCZ001>003-018-019-VAZ007-009>020-022-032-WVZ042>045-180300-
/O.CON.KRNK.FF.A.0015.120917T2200Z-120918T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
STUART...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
254 PM EDT MON SEP 17 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 PM EDT THIS EVENING
THROUGH TUESDAY AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA...VIRGINIA AND SOUTHEAST WEST
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...
  ALLEGHANY NC...ASHE...SURRY...WATAUGA AND WILKES. IN 
  VIRGINIA...ALLEGHANY   VA...BATH...BLAND...CARROLL...CRAIG...
  FLOYD...GILES...GRAYSON...MONTGOMERY...PATRICK...PULASKI...
  ROANOKE...SMYTH...TAZEWELL AND WYTHE. IN SOUTHEAST WEST
  VIRGINIA...GREENBRIER...MERCER...MONROE AND SUMMERS.

* FROM 6 PM EDT THIS EVENING THROUGH TUESDAY AFTERNOON

* BANDS OF HEAVY RAIN ARE EXPECTED TO PRODUCE WIDESPREAD RAINFALL
  AMOUNTS OF 2 TO 3 INCHES ALONG AND WEST OF THE BLUE RIDGE
  MOUNTAINS...WITH LOCALLY HIGHER AMOUNTS. FLASH FLOODING MAY
  OCCUR IN AREAS WHERE BANDS OF HEAVY RAIN PASS REPEATEDLY OVER
  THE SAME LOCATIONS...OR ALONG THE EASTERN FACES OF LARGER 
  RIDGELINES...WHERE THE HEAVY RAIN THREAT WILL BE ENHANCED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
031 
WGUS61 KRNK 180241
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1041 PM EDT MON SEP 17 2012

...FLASH FLOODING WILL BE POSSIBLE OVERNIGHT THROUGH TUESDAY
EVENING...

.A DEEP LOW PRESSURE SYSTEM MOVING NORTHWARD ACROSS KENTUCKY AND
WEST VIRGINIA WILL CONTINUE TO PUSH LARGE AMOUNTS OF GULF MOISTURE
INTO THE AREA. 2 TO 3 INCHES OF RAINFALL...WITH LOCALLY HIGHER
AMOUNTS...ARE EXPECTED FOR AREAS ALONG AND WEST OF THE BLUE RIDGE
MOUNTAINS AS BANDS OF HEAVY RAIN MOVING IN FROM THE SOUTH INTERACT
WITH THE MOUNTAINOUS TERRAIN. THE MOST WIDESPREAD HEAVY RAIN IS
EXPECTED LATER TONIGHT AND ESPECIALLY ON TUESDAY...WHEN EMBEDDED
THUNDERSTORMS MAY PRODUCE HIGHER RAINFALL RATES.

NCZ001>003-018-019-VAZ007-009>020-022-032-WVZ042>045-181045-
/O.CON.KRNK.FF.A.0015.000000T0000Z-120918T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
STUART...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
1041 PM EDT MON SEP 17 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA...VIRGINIA AND SOUTHEAST WEST
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...
  ALLEGHANY NC...ASHE...SURRY...WATAUGA AND WILKES. IN
  VIRGINIA...ALLEGHANY VA...BATH...BLAND...CARROLL...CRAIG...
  FLOYD...GILES...GRAYSON...MONTGOMERY...PATRICK...PULASKI...
  ROANOKE...SMYTH...TAZEWELL AND WYTHE. IN SOUTHEAST WEST
  VIRGINIA...GREENBRIER...MERCER...MONROE AND SUMMERS.

* THROUGH TUESDAY AFTERNOON

* BANDS OF HEAVY RAIN ARE EXPECTED TO PRODUCE WIDESPREAD RAINFALL
  AMOUNTS OF 2 TO 3 INCHES ALONG AND WEST OF THE BLUE RIDGE
  MOUNTAINS...WITH LOCALLY HIGHER AMOUNTS. FLASH FLOODING MAY
  OCCUR IN AREAS WHERE BANDS OF HEAVY RAIN PASS REPEATEDLY OVER
  THE SAME LOCATIONS...OR ALONG THE EASTERN FACES OF LARGER
  RIDGELINES...WHERE THE HEAVY RAIN THREAT WILL BE ENHANCED BY THE
  TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
001 
WGUS61 KRNK 180849
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 AM EDT TUE SEP 18 2012

...LOCALLY HEAVY RAIN MAY CAUSE FLASH FLOODING TODAY...

.AREAS OF LOW PRESSURE WILL MOVE ALONG AN APPROACHING COLD FRONT
TODAY...LEADING TO PERIODS OF HEAVY RAINFALL. EMBEDDED
THUNDERSTORMS WILL INCREASE THE THREAT OF FLOODING AS THEY MOVE
ACROSS THE MOUNTAINS THROUGH THE MORNING INTO EARLY AFTERNOON. THE
STORM SYSTEM PUSHES EAST OF THE MOUNTAINS BY LATE THIS AFTERNOON.

NCZ001>003-018-019-VAZ007-009>020-022-032-WVZ042>045-181700-
/O.CON.KRNK.FF.A.0015.000000T0000Z-120918T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
STUART...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
449 AM EDT TUE SEP 18 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA...VIRGINIA AND SOUTHEAST WEST 
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...
   ALLEGHANY NC...ASHE...SURRY...WATAUGA AND WILKES. IN 
  VIRGINIA...ALLEGHANY VA...BATH...BLAND...CARROLL...CRAIG... 
  FLOYD...GILES...GRAYSON...MONTGOMERY...PATRICK...PULASKI... 
  ROANOKE...SMYTH...TAZEWELL AND WYTHE. IN SOUTHEAST WEST 
  VIRGINIA...GREENBRIER...MERCER...MONROE AND SUMMERS. 

* THROUGH THIS AFTERNOON

* BANDS OF HEAVY RAIN ARE EXPECTED TO PRODUCE WIDESPREAD RAINFALL
  AMOUNTS OF 1 TO 2 INCHES ALONG AND WEST OF THE BLUE RIDGE
  MOUNTAINS...WITH LOCALLY HIGHER AMOUNTS. FLASH FLOODING MAY
  OCCUR IN AREAS WHERE BANDS OF HEAVY RAIN PASS REPEATEDLY OVER
  THE SAME LOCATIONS.

* THERE IS A POTENTIAL FOR ROCK SLIDES IN STEEPER TERRAIN ACROSS
  THE NORTH CAROLINA MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
189 
WGUS61 KRNK 181655
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT TUE SEP 18 2012

...LOCALLY HEAVY RAIN MAY CAUSE FLASH FLOODING THIS AFTERNOON...

AREAS OF LOW PRESSURE WILL MOVE ALONG AN APPROACHING COLD FRONT
THIS AFTERNOON...WHICH WILL LEAD TO MORE BANDS OF SHOWERS. SOME OF
THESE SHOWERS COULD PRODUCE HEAVY RAINFALL...WHICH WILL QUICKLY
PROVIDE ANOTHER 1 TO 2 INCHES OVER ALREADY SATURATED GROUND. THE
COLD FRONT WILL PUSH EAST OF THE MOUNTAINS LATE THIS
AFTERNOON...AND THE SHOWERS SHOULD DIMINISH BY THIS EVENING.

NCZ001>003-018-019-VAZ007-009>020-022-032-WVZ042>045-182200-
/O.CON.KRNK.FF.A.0015.000000T0000Z-120918T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
STUART...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
1255 PM EDT TUE SEP 18 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA...VIRGINIA AND SOUTHEAST WEST 
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...
   ALLEGHANY NC...ASHE...SURRY...WATAUGA AND WILKES. IN 
  VIRGINIA...ALLEGHANY VA...BATH...BLAND...CARROLL...CRAIG... 
  FLOYD...GILES...GRAYSON...MONTGOMERY...PATRICK...PULASKI... 
  ROANOKE...SMYTH...TAZEWELL AND WYTHE. IN SOUTHEAST WEST 
  VIRGINIA...GREENBRIER...MERCER...MONROE AND SUMMERS. 

* UNTIL 6 PM EDT THIS EVENING

* BANDS OF SHOWERS ARE EXPECTED TO PRODUCE ADDITIONAL RAINFALL
  AMOUNTS OF 1 TO 2 INCHES...ESPECIALLY ALONG AND JUST WEST OF THE
  BLUE RIDGE MOUNTAINS THIS AFTERNOON. LOCALLY HIGHER AMOUNTS WILL
  BE POSSIBLE WHERE THE SHOWERS PROVIDE HEAVIER RAINFALL. FLASH
  FLOODING MAY OCCUR IN AREAS WHERE THESE SHOWERS OCCUR OVER THE
  SAME LOCATIONS THAT HAVE ALREADY RECEIVED RAINFALL IN EXCESS OF
  3 INCHES SINCE LAST NIGHT.

* THERE IS A POTENTIAL FOR ROCK SLIDES IN STEEPER TERRAIN ALONG
  THE HIGHER ELEVATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

PW
829 
WGUS61 KRNK 181918
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT TUE SEP 18 2012

...HEAVY RAINFALL THREAT HAS ENDED...

NCZ001>003-018-019-VAZ007-009>020-022-032-WVZ042>045-182030-
/O.CAN.KRNK.FF.A.0015.000000T0000Z-120918T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
STUART...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
318 PM EDT TUE SEP 18 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA...VIRGINIA
AND SOUTHEAST WEST VIRGINIA HAS BEEN CAN CANCELLED. THE HEAVIER
RAIN SHOWERS HAVE EXITED THE REGION...AND ONLY LIGHT SHOWERS ARE
EXPECTED LATER THIS EVENING.

$$

PW

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Sep 17, 4:50 AM EDT, 25 minutes earlier.

Area forecast discussion, Sep 17, 4:50 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT MON SEP 17 2012

.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFF THE MID ATLANTIC COAST THIS MORNING.
A STRONG STORM SYSTEM DEVELOPS ACROSS THE MISSISSIPPI VALLEY AND
PUSHES A COLD FRONT THROUGH US BY WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 430 AM EDT MONDAY...

APPEARS THE MODELS ARE AT LEAST IN ENOUGH AGREEMENT TO BRING IN A
GOOD SOAKING RAIN TO THE AREA BY LATE TONIGHT. UNTIL THEN...THE
WEDGE IN PLACE THIS MORNING IS SHOWN TO WEAKEN AFTER
MIDDAY...ALTHOUGH THINK THE MODELS ARE TOO QUICK TO DO THIS GIVEN
EXTENT OF LOW CLOUDS AROUND. THE NAM IS USUALLY THE MODEL SLOWEST
INTO DISPLACING THE WEDGE...AND EVEN IT DOES BY 18Z PER SFC LI
FIELDS. THIS WILL BE AN ISSUE IN TERMS OF FORECAST TEMPS TODAY.
THINK WILL KEEP THE REGION ALONG THE BLUE RIDGE THE
COOLER...WITH MORE SHOWER ACTIVITY ARRIVING INTO THIS AREA ACROSS
THE NC MTNS/FAR SRN VA BLUE RIDGE THIS MORNING. THIS WILL HOLD TEMPS
DOWN IN THE 60S. AROUND THE FRINGES OF THE WEDGE HIGHS WILL STILL BE
AFFECTED SOMEWHAT FROM MORE CLOUDS AND INCREASING CHANCE OF
RAIN...EXCEPT FAR SOUTHEAST WHERE THINK RAINS HOLD OFF UNTIL LATER
IN THE DAY WHEN SHORTWAVE PASSES INTO THE CWA...BUT STILL THINKING
MID 70S...MAYBE NEAR 80 IN SOUTH BOSTON.

FOR THE SHOWERS TODAY WENT CLOSER TO THE NAM DEPICTION AS IT WAS
HANDLING THE SHOWERS OUT THERE NOW...AND WITH WEDGE THINK A
FOGGY/DRIZZLY MORNING WILL BE SEEN ACROSS THE BLUE RIDGE/NEW RIVER
VALLEY AND VA FOOTHILLS...THEN SHOULD SEE SHOWERS INCREASE INTO THE
MTNS...AND THEN BLUE RIDGE AFTER NOON...WITH SOME HEAVIER SHOWERS
HELPING TO ERODE THE WEDGE PER WARMER AIR ALOFT.

THERE IS SOME INSTABILITY THIS AFTERNOON SO KEPT THE SLIGHT CHANCE
OF THUNDER MAINLY OVER THE FAR SW.

TONIGHT GETS ACTIVE AND SOUTHERLY FLOW INCREASES ALOFT AND 8H WINDS
SWING FROM SE TO SOUTH WITH MODELS SHOWING 50 KNOTS. THIS IS USUALLY
A CASE THAT BRINGS GUSTY WINDS OVER 40 MPH TO THE TAZEWELL...SMYTH
COUNTY AREA. GIVEN SUFFICIENT RAINFALL EXPECTED WILL KEEP THE WINDS
BELOW ADVISORY LEVELS. THE 00Z GFS SHOWS A TYPICAL RAIN SHADOW IN
THE FAR SW VA AREA AS WELL...AND MADE THAT SHOW UP SOME IN THE POP
GRIDS EARLY ON...BUT OVERALL WILL SEE MOST OF THE AREA SEE CAT POPS
BY LATE TONIGHT...REACHING THE SOUTHEAST PIEDMONT MORE TOWARD DAWN.
WITH THE SE TO SOUTH COMPONENT OF WIND INTO THE BLUE RIDGE AND HPC
HIGHLIGHTING SLIGHT RISK OF EXCESSIVE RAINFALL...WENT AHEAD WITH A
FLASH FLOOD WATCH FOR AREA ALONE/WEST OF THE BLUE RIDGE STARTING AT
6 PM THIS EVENING CARRYING INTO TUESDAY. FFG VALUES ARE RUNNING HIGH
BUT THINK ENOUGH CONVECTIVE BANDS MAY TRAIN OVER THE SAME AREA AND
BE ENHANCED BY OROGRAPHY TO WARRANT A WATCH. HAVE GONE WITH MILD
LOWS IN THE 60S ACROSS THE CWA TONIGHT AS DEWPOINTS SURGE INTO THE
60S AS WELL.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
AS OF 430 AM EDT MONDAY...

LOOKING INTO TUESDAY MORNING...A LOW PRESSURE SYSTEM WILL PUSH
RAPIDLY NORTH ACROSS EASTERN KENTUCKY AND WEST VIRGINIA...BRINGING
LARGE AMOUNTS OF GULF MOISTURE INTO OUR AREA. AS SUCH...THE MAIN
CONCERN FOR MUCH OF THE DAY ON TUESDAY WILL BE THE POTENTIAL FOR
FLASH FLOODING...MAINLY ACROSS THE MOUNTAINS AND ESPECIALLY ALONG
THE EASTERN SIDES OF OUR RIDGELINES. STILL LOOKING AT WIDESPREAD
RAINFALL AMOUNTS OF 1 TO 3 INCHES WEST OF THE BLUE RIDGE...WITH
LOCALLY HIGHER AMOUNTS. TERRAIN ENHANCEMENT IS NOT REALLY AN ISSUE
FURTHER EAST...AND WE CAN EXPECT LESSER RAINFALL TOTALS OF 1 TO 2
INCHES THROUGH THE EVENING. ANOTHER THREAT TO BE MONITORED CLOSELY
ON TUESDAY WILL BE THE POTENTIAL FOR STRONG THUNDERSTORMS. WEATHER
FORECAST MODELS AGREE THAT INSTABILITY WILL BE MODEST...HOWEVER LOW
LEVEL SHEAR WILL BE IMPRESSIVE...AND WOULD NOT BE SURPRISED TO SEE A
FEW ROTATING STORMS DEVELOP ACROSS THE PIEDMONTS ON TUESDAY
AFTERNOON...CAPABLE OF PRODUCING LOCALLY STRONG WINDS.

BY LATE TUESDAY EVENING...THE AXIS OF HEAVY RAIN WILL BEGIN TO EXIT
TOWARD THE COASTAL PLAIN AS A STRONG COLD FRONT ENTERS OUR AREA
FROM THE WEST. AS HIGH PRESSURE BUILDS INTO THE AREA...WILL SEE A
5MB TO 6MB PRESSURE GRADIENT THAT WILL KEEP WINDS GUSTING INTO THE
15 TO 20 MPH RANGE FROM THE NORTHWEST...WITH HIGHER GUSTS ALONG THE
RIDGELINES. WIND SPEEDS WILL GRADUALLY DIMINISH BY SUNRISE WEDNESDAY
AS THE PRESSURE GRADIENT BEGINS TO RELAX. WHILE HEAVY RAIN WILL BE
WELL EAST OF OUR AREA DURING THE MORNING... FORECAST MODELS HAVE
COME INTO BETTER AGREEMENT THAT ANOTHER WEAK WAVE WILL DEVELOP OVER
THE CAROLINAS AND MOVE NORTHEAST ACROSS OUR AREA DURING THE MORNING
AND AFTERNOON. AS SUCH...HAVE INCREASED RAIN CHANCES FOR WEDNESDAY
MAINLY ACROSS THE PIEDMONTS. BY EARLY THURSDAY MORNING...THIS WAVE
WILL BE NORTH AND EAST OF OUR AREA...WITH HIGH PRESSURE AS THE
DOMINANT FEATURE ACROSS OUR AREA.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 430 AM EDT MONDAY...

THE OP GFS TIMING OF A STRONG COLD FRONT THIS WEEKEND IS ABOUT 24
HRS FASTER THAN THE ECMWF. CONSIDERING THE TENDENCY FOR THE GFS TO
BE TOO HASTY WITH FRONTS THIS TIME OF YEAR WITH AMPLIFIED
SYSTEMS...FOLLOWING MORE OF A ECMWF SOLUTION WHICH WOULD DELAY THE
FRONT UNTIL SUNDAY AFTERNOON. THIS WOULD PROVIDE A BETTER WEEKEND
FORECAST...BUT A COLDER SOLUTION BY THE BEGINNING OF NEXT WEEK WITH
A STRONG LOW CLOSED THROUGH H3 WITH H85 TEMPS FALLING CLOSE TO +2C
ACROSS SE WEST VA.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
AS OF 126 AM EDT MONDAY...

EXPECT IFR OR LOWER ACROSS THE BLUE RIDGE THIS MORNING INCLUDING
ROA/BCB WHILE THE REST OF THE TERMINALS FLUCTUATE BETWEEN MVFR TO
DOWN TO IFR OR LOWER. STILL COULD SEE VSBYS DOWN TO 1/2SM FG AT
LWB.

DURING THE DAY MONDAY..THE LOW LEVEL FLOW WILL BECOME MORE
SOUTHERLY ACROSS THE REGION IN ADVANCE OF AN APPROACHING COLD
FRONT. INSTABILITY WILL INCREASE SO THAT MOST OF THE AREA WILL
EXPERIENCE RAIN SHOWERS BY THE AFTERNOON WITH ISOLATED
THUNDERSTORMS POSSIBLE ACROSS THE SOUTHWEST PART OF THE AREA.
EXPECT FLIGHT RULES TO GRADUALLY IMPROVE TO HIGH END MVFR OR LOW
END VFR ACROSS MUCH OF THE AREA BY THE AFTERNOON WITH POCKETS OF
MVFR UNDER THE HEAVIER RAIN SHOWERS.

EXPECT CIGS/VSBYS TO FALL BACK TO IFR/MVFR MONDAY EVENING AND
OVERNIGHT HEAVIER RAINS ARE EXPECTED TO MOVE INTO THE MOUNTAINS SO
CIGS ACTUALLY MAY COME BACK UP TO MVFR/VFR WHILE VSBYS FALL AT
TIMES IN HEAVY RAIN. STILL LOOKS STORMY WITH POOR FLYING
CONDITIONS INTO TUESDAY WITH THE FRONT MOVING ACROSS THE AREA.
APPEARS IMPROVING CONDITIONS WILL RETURN WEDNESDAY BEHIND THE
FRONT WITH LINGERING UPSLOPE CLOUDINESS IN WV...BEFORE THAT
CLEARS OUT BY WED AFTERNOON. SHOULD RETURN TO WIDESPREAD VFR UNDER
WEAK HIGH PRESSURE FOR THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON
     FOR VAZ007-009>020-022-032.
NC...FLASH FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON
     FOR NCZ001>003-018-019.
WV...FLASH FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON
     FOR WVZ042>045.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...NF
LONG TERM...NF/KM
AVIATION...DS/WP
Hazardous weather outlook, Sep 16, 11:30 PM EDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 PM EDT SUN SEP 16 2012

NCZ004>006-020-VAZ043>047-058-059-172000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1130 PM EDT SUN SEP 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...SUNDAY NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A DEEP UPPER-LEVEL SYSTEM AND ASSOCIATED STRONG COLD FRONT WILL
MOVE ACROSS THE REGION TUESDAY...BRINGING THE POTENTIAL FOR 1 TO 2
INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS. A FEW STRONG TO
SEVERE THUNDERSTORMS MAY DEVELOP AS WELL ESPECIALLY TUESDAY
AFTERNOON...WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT.
HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED AT THIS TIME FOR THE
PERIOD WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-172000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
1130 PM EDT SUN SEP 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...SUNDAY NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A DEEP UPPER-LEVEL SYSTEM AND ASSOCIATED STRONG COLD FRONT WILL MOVE
ACROSS THE REGION TUESDAY...BRINGING THE POTENTIAL FOR HEAVY RAIN
AND POSSIBLY A FEW SEVERE THUNDERSTORMS.  RAINFALL OF 1 TO 2 INCHES
WILL BE COMMON ACROSS THE REGION FROM MONDAY NIGHT THROUGH TUESDAY
NIGHT...WITH LOCALLY HIGHER AMOUNTS OVER 3 INCHES. A FEW STRONG TO
SEVERE THUNDERSTORMS MAY DEVELOP AS WELL FROM LATE TUESDAY MORNING
INTO THE AFTERNOON WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT.
HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED AT THIS TIME FOR THE
PERIOD WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

Nearby

Flash Flood Watches in Virginia, 2012Flash Flood Watches in North Carolina, 2012Flash Flood Watches in West Virginia, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.